Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Denver/Boulder, CO

May 18, 2022Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 18, 2022, 1:33 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2022, 1:33 PM MDT (19:33 UTC)
Expired
May 18, 2022, 2:15 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS55 KBOU 181933
SVRBOU
COC035-039-182015-
/O.NEW.KBOU.SV.W.0013.220518T1933Z-220518T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
133 PM MDT Wed May 18 2022

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Douglas County in northeastern Colorado...
  West central Elbert County in east central Colorado...

* Until 215 PM MDT.

* At 132 PM MDT, a severe thunderstorm was located 8 miles northeast
  of Greenland, or 27 miles north of Colorado Springs, moving
  southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Elbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3923 10488 3938 10471 3915 10432 3913 10435
      3913 10476
TIME...MOT...LOC 1932Z 313DEG 16KT 3926 10472 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CM
2 follow-up statements
827 
WWUS55 KBOU 182004
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
204 PM MDT Wed May 18 2022

COC035-039-182015-
/O.CON.KBOU.SV.W.0013.000000T0000Z-220518T2015Z/
Douglas CO-Elbert CO-
204 PM MDT Wed May 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHEASTERN DOUGLAS AND WEST CENTRAL ELBERT COUNTIES...

At 203 PM MDT, a severe thunderstorm was located 8 miles southwest of
Elbert, or 21 miles north of Colorado Springs, moving southeast at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Douglas and west central Elbert Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3920 10482 3927 10461 3913 10445 3913 10476
      3917 10481
TIME...MOT...LOC 2003Z 335DEG 12KT 3917 10468 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CM
690 
WWUS55 KBOU 182022
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
222 PM MDT Wed May 18 2022

COC035-039-182032-
/O.EXP.KBOU.SV.W.0013.000000T0000Z-220518T2015Z/
Douglas CO-Elbert CO-
222 PM MDT Wed May 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND WEST
CENTRAL ELBERT COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.

LAT...LON 3920 10482 3927 10461 3913 10445 3913 10476
      3917 10481
TIME...MOT...LOC 2022Z 313DEG 16KT 3912 10460 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:43 AM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 18, 11:43 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1143 AM MDT Wed May 18 2022

.UPDATE...
Issued at 816 AM MDT Wed May 18 2022

Taking a look at current temperature observations across the
region, the high country remains on the cooler side this morning.
GOES-16 indicates mid-high level cloud cover over the mountains
and valleys; NBM has a persistent cloud decks staying over this
region through the afternoon thus this update includes lower
afternoon high temperatures for areas west of I-25. Relative
humidity remains on the higher side (35-50 percent) this morning
which should lower to 20-30 percent this afternoon. This will lead
to pockets of near critical fire weather conditions in northern
Weld/Lamar counties through late afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 437 AM MDT Wed May 18 2022

Today, temperatures will be a few degrees cooler, with highs in
the low 80s on the plains and 50s and 60s in the high country. A
weak disturbance in the flow aloft will force scattered afternoon
convection concentrated in the southern part of the forecast area,
generally Park County, the Palmer Divide and adjacent plains,
where there should be a little more heating, moisture, and
instability. There is a marginal risk of severe storms bringing
lightning, gusty winds, hail, and light rainfall. Inverted-v
forecast soundings suggest the primary threat will be the gusty
outflow winds. By evening, most storms should have exited east.
Tonight, there will be increasing northwesterly to westerly flow
aloft a strong jet moves over the Pacific Northwest.

.LONG TERM...(Thursday through Tuesday)
Issued at 437 AM MDT Wed May 18 2022

On Thursday a broad upper trough will stretch from the Pacific
Northwest eastward into the Northern Great Plains States. Colorado
will lie on the southern side of this system under the influence of
a moderate westerly flow aloft. This pattern will lead to dry, very
warm and breezy conditions across North Central and Northeastern
Colorado. Downsloping flow east of the mountains will result in much
above normal temperatures on the plains with max temperatures
ranging between the mid 80s and lower 90s.

Drastically colder and wetter weather is expected Thursday night
through Saturday as the upper trough deepens over the Southern
Rockies. Snow should develop in the Northern Mountains around
midnight as mid level moisture and QG lift increases. A Canadian
Front associated with the trough is expected to move across
Northeastern Colorado Thursday evening bringing a sharp drop in
temperatures along with gusty north to northeasterly winds.

There could be some timing issues in when the precipitation develops
across the area. The consensus of the models is that initially the
moisture behind the front may be too shallow to produce
precipitation overnight across the Front Range Urban Corridor. The
exception may be areas further north such as the Fort Collins area
where there will be better QG lift associated with the upper jet.
The showers should gradually shift southward into Metro Denver
sometime during the morning hours as the upslope deepens and QG lift
increases. Model cross sections are suggesting a ramping up of the
precipitation Friday afternoon as the upslope deepens behind a
secondary surge. Many of deterministic and ensemble members are
showing the deep upslope flow continuing across the Northern/
Central Front Range mountains and foothills and adjacent
Plains/Palmer Divide through noon Saturday. In addition, there
looks to be plenty of QG ascent from a 100KT upper jet over
Central Colorado. The combination of these factors should produce
a good amount of much needed precipitation across most of the
forecast area.

Confidence is growing that heavy snow will fall across the Front
Range Mountains and foothills above 7000 feet with 6 to 18 inches of
accumulation possible, Therefore, have decided to issue a Winter
Storm Watch from midnight Friday through Noon Saturday for these
areas. The heaviest snow should be focused over the eastern slopes
with lighter amounts expected west of the divide. Snowfall
amounts for the lower elevations are a little more tricky. At this
time, it appears that the rain over the Front Range Urban
Corridor may mix and change over to snow Friday night and continue
into Saturday morning. The current thinking is that most of the
snow should melt as it falls due to warm ground temperatures with
mainly light accumulations expected. The Palmer Divide could see a
few inches of accumulation due to colder temperatures. In
addition, many plains locations could see a freeze both Saturday
and Sunday morning as temperatures are forecasted to dip below 32
degrees. For Sunday into early next week, we should see a warming
trend. However, the cool and unsettled weather may continue as
another upper level shortwave is progged to move across the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1129 AM MDT Wed May 18 2022

Weak winds will trend from the north through early afternoon at
all sites.

Outflow from thunderstorms, which stay to the southeast of all
terminals this afternoon, could shift winds periodically to the
south. This evening into Thursday morning, typical drainage will
occur turning clockwise. By late Thursday morning into the
afternoon, winds will shift westerly and produce wind gusts up to
20-25kts due to strong downslope winds. No impacts for visibility
thus VFR conditions will continue through the TAF period.

&&

.FIRE WEATHER...
Issued at 437 AM MDT Wed May 18 2022

Today, much of our northern plains will have minimum humidity in
the 15 to 20 percent range and a few areas may briefly fall below
15 percent. These areas may also see a few marginal gusts of 25 to
30 mph, but any critical fire weather conditions should be limited
in coverage and duration and in areas that have recently received
precipitation, so we have decided not to issue any fire
highlights.

Very warm, dry and breezy weather will result in near-critical to
critical fire weather conditions across South Park, the Southern
Foothills, Plains and Palmer Divide on Thursday.

&&

.HYDROLOGY...
Issued at 437 AM MDT Wed May 18 2022

Today, scattered showers and storms will be concentrated in the
southern part of the forecast area, generally Park County, the
Palmer Divide and adjacent plains. Few storms are expected near
the burn areas, and storms should move quickly and bring light
precipitation.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for COZ214-216-238>251.

Winter Storm Watch from late Thursday night through Saturday
morning for COZ031-033-035.

Winter Storm Watch from Friday afternoon through Saturday
morning for COZ034-036.

&&

UPDATE...AD
SHORT TERM...EJD
LONG TERM...jk
AVIATION...AD
FIRE WEATHER...EJD/jk
HYDROLOGY...EJD
Hazardous weather outlook, May 18, 10:09 AM MDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1009 AM MDT Wed May 18 2022

COZ030>051-191615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1009 AM MDT Wed May 18 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible across the Palmer Divide and
nearby plains this afternoon. Storms should push eastward out of
our region by early evening. These storms are likely to produce
40-50 mph wind gusts and small hail. Afternoon high temperatures
will reach the upper 70s to lower 80s for the urban corridor and
eastern plains. Mountains and valleys will reach the upper 50s to
mid 60s.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very dry, warm, and breezy conditions Thursday with critical fire
weather possible across South Park, the Front Range Foothills and
eastern plains during the afternoon Thursday.

Then, a late season snow storm will bring much colder temperatures
and rain and snow to the mountains by early Friday and extend
across the Urban Corridor and eastern plains by Friday afternoon
and continuing into Saturday. The lower elevations will most
likely see rain initially with a changeover to snow sometime
Saturday morning. In addition, temperatures will drop
significantly Saturday night and Sunday night with sub-freezing
lows possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 18, 12:55 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Denver CO
1255 PM MDT Wed May 18 2022

COZ041-046-181945-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
1255 PM MDT Wed May 18 2022

...A strong thunderstorm will impact portions of northeastern Elbert
County through 145 PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Agate, or 17 miles northwest of Limon, moving east
at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Limon and Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3927 10425 3945 10426 3947 10371 3926 10371
TIME...MOT...LOC 1854Z 268DEG 26KT 3936 10400

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, May 18, 1:30 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Denver CO
130 PM MDT Wed May 18 2022

COZ049-182015-
Washington County CO-
130 PM MDT Wed May 18 2022

...A strong thunderstorm will impact portions of southwestern
Washington County through 215 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Last Chance, or 27 miles north of Limon, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thurman, Lindon, Anton and Last Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3956 10330 3957 10371 3972 10371 3984 10314
      3957 10309
TIME...MOT...LOC 1930Z 261DEG 22KT 3966 10360

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CM

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:09 AM MDTWinter Storm WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 10 more34 hr
May 18, 12:55 PM MDTSpecial Weather StatementBOUElbert50 min
May 18, 1:30 PM MDTSpecial Weather StatementBOUWashington45 min
May 18, 1:53 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln37 min
May 18, 2:16 PM MDTRed Flag WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 13 more30 hr
May 18, 2:32 PM MDTSevere Thunderstorm WarningBOULincoln43 min
May 18, 3:01 PM MDTSpecial Weather StatementBOUElbert44 min
May 18, 3:17 PM MDTSpecial Weather StatementBOULincoln43 min
May 18, 4:08 PM MDTSpecial Weather StatementBOULincoln52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.